Illinois, 2015

Damaging Wind in Illinois, July 6, 2015

July 6, 2015 · NWS LSX · 1 event in 1 county or zone

Isolated severe storms developed across the St. Louis metro area on July 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated severe storms developed across the St. Louis metro area on July 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 6, 12:02 PM CST, 28 minutes earlier.

Area forecast discussion, Jul 6, 12:02 PM CST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
102 PM CDT MON JUL 6 2015

.SHORT TERM:  (THROUGH LATE THIS AFTERNOON)
ISSUED AT 359 AM CDT MON JUL 6 2015

TODAY LOOKS LIKE A TYPICAL SUMMER DAY WITH SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING DURING THE AFTERNOON. DPS ARE FCST TO
INCREASE INTO THE LOW/MID 70S BY AFTN.  COMBINE THOSE WITH TEMPS IN
THE MID 80S TO NEAR 90 WILL PRODUCE A UNSTABLE CONDITIONS WITH
AROUND 1000 J/KG OF CAPE BY AFTERNOON WITH ANY CAP HAVING ERODED BY
LATE MORNING.  A SUBTLE SHORT WAVE IS EXPECTED TO TRIGGER CONVECTION
ACROSS THE OZARKS BETWEEN 16Z-18Z. THIS ACTIVITY SHOULD THEN DRIFT
NORTH WHILE SLOWLY INCREASING IN COVERAGE THRU THE AFTN. WHILE THE
OVERALL COVERAGE ISN'T EXPECTED TO BE ALL THAT GREAT, PWATS OF 1.5"
TO 2" MEANS THAT ANY STORMS WILL BE CAPABLE OF LOCALLY HEAVY
RAINFALL. THIS ACTIVITY SHOULD BEGIN TO DIMINISH IN INTENSITY AND
COVERAGE DURING THE EVENING.  ATTENTION THEN TURNS TO A COLD FRONT
APPROACHING FROM THE NW.

MILLER

.LONG TERM:  (TONIGHT THROUGH SUNDAY)
ISSUED AT 359 AM CDT MON JUL 6 2015

HAVE ISSUED A FLASH FLOOD WATCH FROM TONIGHT THROUGH WEDNESDAY FOR A
LARGE SECTION OF THE CWA IN COLLABORATION WITH KANSAS CITY AND
SPRINGFIELD MISSOURI OFFICES. THE SCENARIO THAT HAS BEEN DISCUSSED
THE LAST FEW DAYS REMAINS UNCHANGED WITH A COLD FRONT MOVING INTO
THE AREA THIS EVENING FROM THE NORTHWEST AND THEN BECOMING NEARLY
STATIONARY ACROSS THE AREA ON TUESDAY. IN ADDITION...NEARLY ALL
GUIDANCE NOW DEPICTS A SURFACE WAVE DEVELOPING AND TRAVERSING THE
AREA TUESDAY NIGHT AND WEDNESDAY. FINALLY...WITH PW VALUES FORECAST
TO BE IN EXCESS OF TWO INCHES IT WOULD SEEM THAT ALL THE INGREDIENTS
ARE IN PLACE FOR HEAVY RAINFALL TO OCCUR. GENERALLY BELIEVE
WIDESPREAD TWO DAY RAINFALL TOTALS OF 2 TO 4 INCHES ARE LIKELY IN
THE WATCH AREA...WITH LOCALIZED AMOUNTS EXCEEDING 5 INCHES. AFTER A
TYPICALLY WARM AND HUMID DAY TODAY...TEMPERATURES WILL DROP BELOW
NORMAL TUESDAY AND WEDNESDAY WITH THE EXPECTED CLOUD COVER AND
PRECIPITATION.

UPPER LEVEL RIDGE BEGINS TO BUILD NORTH INTO THE REGION BY THE END
OF THE WEEK WITH THE BEST CHANCES OF PRECIPITATION GRADUALLY LIFTING
NORTH OF THE AREA. TEMPERATURES WILL RETURN TO NORMAL SUMMER VALUES
WITH HIGHS IN THE UPPER 80S AND LOWER 90S NEXT WEEKEND.

CVKING

&&

.AVIATION:  (FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1242 PM CDT MON JUL 6 2015

WIDELY SCATTERED SHOWERS/STORMS HAVE DEVELOPED BETWEEN VIH AND STL
THIS AFTERNOON. THIS ACTIVITY WILL CONTINUE TO DEVELOP DUE TO DAYTIME
HEATING AND WILL IMPACT THE ST LOUIS METRO AREA AND POSSIBLY ALSO
COU AS WELL. A COLD FRONT EXTENDING FROM A SURFACE LOW OVER
WESTERN WI SOUTHWEST INTO THE OK PANHANDLE WILL MOVE SOUTHEASTWARD
THROUGH UIN AROUND 00Z TUESDAY, COU AROUND 06Z TUESDAY, AND THE ST
LOUIS METRO AREA BETWEEN 09-12Z TUESDAY. SHOWERS AND THUNDERSTORMS
ARE EXPECTED ALONG AND JUST BEHIND THIS FRONT. THE WIND WILL ALSO
VEER AROUND TO A NWLY DIRECTON AFTER FROPA LATE TONIGHT AND EARLY
TUESDAY MORNING. THE CLOUD CEILING WILL LOWER TO AROUND 1000 FEET
LATE TONIGHT/EARLY TUESDAY MORNING DUE TO POST FRONTAL STRATUS
CLOUDS.

SPECIFICS FOR KSTL: SCATTERED DIURNAL SHOWERS/STORMS WILL LIKELY
IMPACT STL THIS AFTERNOON INTO THE EARLY EVENING HOURS. THERE WILL
LIKELY BE A BRIEF BREAK IN THE RAIN THREAT LATER THIS EVENING,
THEN A WEAKENING LINE OR BAND OF CONVECTION SHOULD DROP
SOUTHEASTWARD INTO STL LATE TONIGHT ALONG A COLD FRONT. THIS FRONT
SHOULD MOVE THROUGH STL JUST BEFORE 12Z TUESDAY. THE WIND WILL
VEER AROUND TO A NWLY DIRECTION AFTER FROPA WITH THE CLOUD
CEILING DROPPING TO AROUND 1000 FEET.

GKS

&&

.PRELIMINARY POINT TEMPS/POPS:
SAINT LOUIS     90  73  77  63 /  40  60  80  80
QUINCY          87  65  73  59 /  40  90  60  50
COLUMBIA        88  67  72  64 /  50  90  70  80
JEFFERSON CITY  89  70  73  65 /  50  80  80  80
SALEM           89  73  79  63 /  20  40  80  60
FARMINGTON      87  73  79  66 /  40  40  80  80

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     EVENING FOR AUDRAIN MO-BOONE MO-CALLAWAY MO-COLE MO-
     CRAWFORD MO-FRANKLIN MO-GASCONADE MO-JEFFERSON MO-KNOX MO-
     LEWIS MO-LINCOLN MO-MARION MO-MONITEAU MO-MONROE MO-
     MONTGOMERY MO-OSAGE MO-PIKE MO-RALLS MO-SHELBY MO-ST.
     CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS MO-WARREN MO-
     WASHINGTON MO.

IL...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     EVENING FOR ADAMS IL-BROWN IL-CALHOUN IL-GREENE IL-JERSEY
     IL-MACOUPIN IL-MADISON IL-MONROE IL-PIKE IL-ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jul 6, 3:09 AM CST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
409 AM CDT MON JUL 6 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
409 AM CDT MON JUL 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...ESPECIALLY ACROSS NORTHEAST MISSOURI. SOME OF THE
THUNDERSTOMRS COULD BE STRONG OR SEVERE AND CAPABLE OF PRODUCING
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. THUNDERSTORMS WILL
CONTINUE OVERNIGHT...AND SOME OF THEM MAY PRODUCE HEAVY RAINFALL.
THERE IS A FLASH FLOOD WATCH IN EFFECT FOR A LARGE PORTION OF THE
AREA TONIGHT THROUGH WEDNESDAY.

MAJOR FLOODING WILL CONTINUE ON ALL POINTS OF THE ILLINOIS RIVER
FROM LA GRANGE TO THE CONFLUENCE OF THE MISSISSIPPI RIVER THROUGH
THE MIDDLE OF THIS WEEK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED TO IMPACT THE REGION
TUESDAY THROUGH WEDNESDAY. LOCALLY HEAVY RAINFALL AND ADDITIONAL
FLOODING WILL BE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT
THROUGH WEDNESDAY FOR A LARGE PORTION OF THE AREA.

THE THREAT OF THUNDERSTORMS WILL CONTINUE THURSDAY AND FRIDAY.

MAJOR FLOODING WILL CONTINUE ON ALL POINTS ALONG THE ILLINOIS
RIVER FROM LA GRANGE TO THE CONFLUENCE OF THE MISSISSIPPI RIVER
THROUGH THE MIDDLE OF THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

CVKING

The radar

The St Louis radar (KLSX), 48 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 6, 12:30 PM CST
Where
Madison County, Granite City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.720, -90.130

Thunderstorm winds snapped off a portion of a large oak. It landed on the roof of a home causing moderate roof damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599359.